Morphine advise

Hi everyone i hope you've all had a good weekend

I went to my gp 2 weeks ago as suffer with phantom limb syndrome and the pain meds i take weren't helping.

The gp decided to take me off most of my meds co-codamol, naproxin, ametriptalyne and quinine and replace them with morphine sulphate to go with my gabapentin.

Week 1 i took 5ml morphine every 2hrs when needed and gabapentin every 4hrs

Week 2 i'm now taking 1 30g 12hr slow release capsule at night and the 5ml morphine sulphate and gabapentine through the day.

I am suffering with terrible itching and since starting the slow release capsules have started to wheeze, has anyone else had the same problems and has anyone got any advice to help me as my ceterizine isn't working.

Take care and angel blessings to you all

27 Replies

  • Hi,I am on sloe release morphine and get the itching all over but my nose is the worst spot. However if you have started wheezing this could be a sign of an allergic reaction so you MUST get medical advice on this.If given all clear then maybe an antihistamine may help the itching.i have found tha itching has improved over time.Main problem I have with it is constipation,!

  • Hi Angel

    Thankyou so very much for replying to me.

    I was on strong meds before but when he said he wanted yo take me off them cold turkey and put me on morphine i nearly burst out crying i was in so much shock.

    I immediately thought do i really need such strong stuff, i always thought nit was what you were given as a last resort!

    Now i have had to go through even more pain than before as my body gets the old meds out of it's system while getting the morphine into my system small amounts at a time that don't seem to be doing anything to help the pain.

    I struggle as it is as i have no feeling to the right side of my body, so i shuffle around in pain but now i'm even worse.

    It is a gp i haven't seen before and i'm seeing him weekly till it is all sorted out, which he says will be before the end of the month (i hope so)!!

    I'm really sorry for ranting, i'm just so scared, i'm writing down each time i take it and how i'm feeling and any symptoms for each time i go.

    Take care and lots of angel blessings to you xx

  • Hi, I have been on morphine, delivered by a drug pump implanted in my abdomen, since 2007. It took a little time to get the right dose, but since I had the surgery my pain levels dropped from 9 down to 3 or 4. The only real side effects are constipation and sweats. I used to be on every type of pain killer you could name, and they were pretty high doses as well. The continuous flow of morphine via the drug pump which drips morphine continually into the spine is probably the best move I made. I get a refill about every three months and I never have to remember to take my pills etc. itis all done via micro computer in the pump. I have been suffering with chronic pain since 1989.

    Good luck.

  • Hiya is your pain due to problems with your back and the nerves to your legs? I've got Ddd spinal stenosis crumbling as well as the nerves bein in hyperdrive. I'm on every drug known to man including slow release morphine and oramorph when required. If never heard about a pump that delivers directly into the spine. I see the pain clinic at the end of the month. IV had nerve blocks and epidurals sect was going to inquire about the nerve root stimulator but maybe what your on would be worth mentioning. I would be grateful for more information if that's ok with yourself.

    Cheers Sue

  • I have DDD, Prolapsed disc at L2 - L5, S1 - S3, I have had Spinal Fusion, Nerve Blocks etc. If you live in England it is worth while taking a look at the Walton Neurological Centre, Liverpool. The best in England. I have an Intra Thecal Drug Pump, Synchromed II, made by Medtronic. Nerve Stim was considered but I would have to have had more than three. The more you have the less effective they become. You should also heck out Medtronic on the Internet, they have some wonderful information.

    Good Luck

  • Hiya I'm in Birmingham so I'll look that up I've had Disctomy on L1L2 about 11yrs ago and now have bulges/prolapse on L4 L5 as well as the rest and am on everything from cocodeamol to oramorph but still in pain and have to use crutches on a good day and stuck in the rest of the time. Just fed up with it at this stage nerve block made it worse. Thanks x

  • Certainly sounds like you would be a good candidate for a drug pump. However YOU have to help yourself. Try and keep as fit as possible, keep the weight down. Think positive ALL the time and, above all, keep SMILING.

    Good luck and feel free to contact me anytime.


  • Hi! I have not heard of this treatment before but will ask my GP about it as I live (if that is what you call it) I should say exist I was born with Scoliosis in my upper back along with Osteoarthritis in my spine I struggled from the age of twelve with back pain. I had neck pain as well as back pain I tried to work the pain off

  • Thanx for that

  • It's your body and you shouldn't have had to go cold turkey!!! I went straight from Tramadol to Oxycodone, no weaning off. Ask to see another GP, you shouldn't have to be in pain

  • Hi Angel

    I did say I was concerned about changing tablets over that way, as I was already in alot of pain and surely that would cause alot more, his reply was it won't be easy at 1st but in the long run I would only be on 1 maybe 2 meds that work rather than lots that don't, if they don't he'll wish they did!!

    Take care and angel blessings xx

  • I have fentnyal patches don't know if that would be worth trying!

  • You're allergic to one, or both. Ring your GP and ask for something else. It's more likely to be the morphine (Gabapentin did nothing for me at all) and Oxycodone is a replacement for that, wic is what I'm on, the slow release one, Oxycontin.

  • It is advisd that if you have shortness of breath with morphine you should tell your doctor Asap. And I agree with a previous reply that you should not have gone cold turkey with your previous Meds and that you should maybe see a different GP next time. Take care with antihystamines too as these can sometimes interact with certain medication. The bottom line is see a doctor and don't change or add to your medications unless you have been told to do so by a professional but please do mention to a Dr about your breathing problems.

    Good luck and I hope you find some relief from your pain soon. X

  • Hi Angel

    Thankyou so very much for the advice, I really appreciate it I will ring 1st thing in the morning

    Take care and angel blessings

  • You need to be under a proper pain consultant, not a GP pratting around with your body. Ask to be referred. Meanwhile, see another GP re your allergic reaction, asap.

  • You should never stop any Anti-depressant cold turkey, that G.P needs a good slap, don't take any more morphine, go back, do it today, itching is common with Morphine, but wheezing is a potentially life threatening complication.Try and see your own G.P or at least someone with a bit more sense and empathy, ask for an appointment for the pain clinic. I wish you some relief from your terrible pain.

  • Hi Angel

    I spoke to my gp and she has changed my antihistamine and said if it doesn't stop the wheezing and itching in few days to go and see her and she'll sort everything out

    Take care and angel blessings for you xx

  • Thankyou so much everyone for all your advice and concern.

    This is definitely a great family to be part of

    Take care all of you and angel blessings to you all xx

  • It is probably due to the release of histamine as morphine has this effect. An oral antihistamine may counteract the effect such as loratidine (Claritin) or cetirizine (Reactin) if you do find confued use of morphine one is helping.

  • Didn't know you are already on cetirizine. I would suggest moving to a stronger one such as diphenhydramine (Benadryl) or hydroxyzine (Atarax).

  • Hi Angel

    Thank you so very much for being there for me, i always used to ask my mum for advice especially to do with meds as she used to work in a chemist, but i lost her nearly 5 yrs ago, so it is a god send being part of this special family.

    I will keep you up to date of my progress

    Take care and angel blessings to you xx

  • I am finding great relief with SamE 800 mg a day. It is over the counter but really works to lower my med needs to simply Aleve two tablets twice a day, also over the counter. Narcotics made me dopey, sleepy and tired all the time.

  • Thanks for letting me know, it's nice to know others are getting relief from the meds i beginning to take, it gives me comfort to think i will also be painfree

    Take care and angel blessings

  • I was taking 2 per day 12 hour slow release morphine tablets they made me so constipated and my skin did itch, I now have the patches which I started yesterday so I can't comment on them it is to early

  • Thank you so much for sharing your experience it really means alot to me

    take care and angel blessings to you

  • Morphine can cause itching, try taking an OTC Antihistamine see if that helps. Opiates are very good for persistent and constant pain you should also be receiving something for breakthrough Pain, like Norco. Run all your medications, supplements, and OTC's through Medscape's Drug Interaction Database. See what it tells you, print out the results and share it with your doctor. S/he'll learn something

You may also like...